Addiction: Substance Abuse Community
How long does it take to become addicted to pain killers?
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

How long does it take to become addicted to pain killers?

Hello All,
I broke my femur Memorial Day waterskiing and had surgery May 29.  Since then I have been taking ~60mg hydrocodone per day and have just started taking 20mg Oxycodone after physical therapy three times a week.

My leg still hurts (alot) and I do not think that OTC pain meds would be sufficient at this point.  I take the prescription meds for the pain but I also enjoy the high and feel that it helps me get thru the day on crutches.  I even went to The US Open two weeks out of surgery and feel that the pain meds were the only thing that made that possible.

Any of you that have been thru injury and/or a similar situation, when do I switch to OTC pain meds?  Is this a question for my doctor?  How long can I continue taking these addicitive pills without suffering withdrawals when I stop, or is it probably too late?

Thanks in advance and good luck to all of you that are addicted,

TravelTruth
Related Discussions
5 Comments Post a Comment
Blank
199177_tn?1332183097
The fact that you are saying you enjoy the high makes it appear that you are already addicted.After a while your brain start playing tricks on you .It wants you to keep taking the drugs so your pain can appear to be worse then it really is .

  However  your surgery was only a little over a month ago .What has the doctor said does he believe it has healed .How long did he say you would have pain ? Have you tried tapering down your meds a bit and seeing how your pain level is ?
Blank
Avatar_m_tn
From my experience the oxycotin tolerance builds up faster than the hydros or vicodins.

You just cannot take them every day. I believe with some people taking them everyday all day long for as little as a month they can become dependant on them.

As soon as you notice that you are not getting the same results from taking a regular dose (like it is not working as well) then you are becoming dependant. That is the time to stop, or space it out over days.  Not to up the dosage........ Don't ever up the dosage.

You should be healing and feeling less pain all the time. If you stay on the drug long enough it will start to mask pain symptoms that you really don't even have.

Try to tough it out. Believe me it is not worth the little bit of comfort it gives in the long run.
Blank
Avatar_m_tn
Some more FYI

When i was in the hospital having a cesarian birth. they had me on demirol shots for 5 days and i was already showed signs of being dependant on it. discovered by the nurse who advised the doctor to stop the pain med immediately.
Blank
Avatar_m_tn
Congratulations for coming here and asking questions. That is a great start. as Avis said, your mind will start playing tricks on you to keep the pain killers coming.
The bravest thing you can do is tell your doctor right away. They will work with you. And remember, this is not your fault, you are only human. Opiates are very addicting, and it does not take long for things to get out of hand once you start taking more than prescribed, or seeking a high. Pain killers still work without the high, but the addict brain takes over, and it doesn't matter anymore.

The fact you are catching this early and asking questions is awesome. Make sure you follow through with your doctor. Now is the time to address this. it will get much harder as time goes on.

good luck and please keep posting.

Also, there is a difference in dependance and addiction. you will have withdrawal when you stop. But if you wean slowly, it should not be terrible as you have not been on them for a long time.
Blank
Avatar_f_tn
I would think that you would already have w/d..There has been some debate on how long it really takes but I believe that physical dependance can come within as little a s 3 weeks..you may not have horrible w/ds but you will experience some..I would also suggest talking to your dr about it..especially if your enjoying the "high"..As far as when to switch over..only you really know how much pain you are truly in..as addicts we have to be careful to access the pain for how severe it actually is.. You did the right thing by seeking answers..Many people have had this happen to them because of surgery..etc..this is a great site and you will get alot of support..gl
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Addiction Answerers
4810126_tn?1409496012
Blank
EvolverU
Boston, MA
495284_tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
2083449_tn?1381358308
Blank
Sonrissa
NV
6463448_tn?1405130767
Blank
msdelight
Bangor, ME